Israel Journal of Mathematics

, Volume 201, Issue 1, pp 147–184 | Cite as

Foundations for an iteration theory of entire quasiregular maps

  • Walter Bergweiler
  • Daniel A. Nicks


The Fatou-Julia iteration theory of rational functions has been extended to uniformly quasiregular mappings in higher dimension by various authors, and recently some results of Fatou-Julia type have also been obtained for non-uniformly quasiregular maps. The purpose of this paper is to extend the iteration theory of transcendental entire functions to the quasiregular setting. As no examples of uniformly quasiregular maps of transcendental type are known, we work without the assumption of uniform quasiregularity. Here the Julia set is defined as the set of all points such that the complement of the forward orbit of any neighbourhood has capacity zero. It is shown that for maps which are not of polynomial type, the Julia set is non-empty and has many properties of the classical Julia set of transcendental entire functions.


Entire Function Periodic Point Local Index Transcendental Entire Function Iteration Theory 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    I. N. Baker, The domains of normality of an entire function, Annales Academiae Scientiarium Fennicae. Mathematica 1 (1975), 277–283.CrossRefzbMATHGoogle Scholar
  2. [2]
    W. Bergweiler, Iteration of meromorphic functions, Bulletin of the American Mathematical Society 29 (1993), 151–188.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    W. Bergweiler, Fixed points of composite entire and quasiregular maps, Annales Academiae Scientiarium Fennicae. Mathematica 31 (2006), 523–540.MathSciNetzbMATHGoogle Scholar
  4. [4]
    W. Bergweiler, Iteration of quasiregular mappings, Computational Methods and Function Theory 10 (2010), 455–481.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    W. Bergweiler, Karpińska’s paradox in dimension3, Duke Mathematical Journal 154 (2010), 599–630.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    W. Bergweiler, On the set where the iterates of an entire function are bounded, Proceedings of the American Mathematical Society 140 (2012), 847–853.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    W. Bergweiler, Fatou-Julia theory for non-uniformly quasiregular maps, Ergodic Theory and Dynamical Systems 33 (2013), 1–23.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    W. Bergweiler and A. Eremenko, Dynamics of a higher dimensional analogue of the trigonometric functions, Annales Academiae Scientarium Fennicae. Mathematica 36 (2011), 165–175.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    W. Bergweiler, A. Fletcher, J. Langley and J. Meyer, The escaping set of a quasiregular mapping, Proceedings of the American Mathematical Society 137 (2009), 641–651.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    R. L. Devaney, Complex exponential dynamics, in Handbook of Dynamical Systems, Vol.3, Elsevier, Amsterdam, 2010, pp. 125–224.CrossRefGoogle Scholar
  11. [11]
    R. L. Devaney and M. Krych, Dynamics of exp(z), Ergodic Theory and Dynamical Systems 4 (1984), 35–52.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    A. È. Eremënko, On the iteration of entire functions, in Dynamical Systems and Ergodic Theory (Warsaw 1986), Banach Center Publications, Vol. 23, Polish Scientific Publishers, Warsaw, 1989, pp. 339–345.Google Scholar
  13. [13]
    A. Eremenko and I. Ostrovskii, On the’ pits effect’ of Littlewood and Offord, Bulletin of the London Mathematical Society 39 (2007), 929–939.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    P. Fatou, Sur les équations fonctionelles, Bulletin de la Société Mathématique de France 47 (1919), 161–271; 48 (1920), 33–94, 208–314.MathSciNetzbMATHGoogle Scholar
  15. [15]
    P. Fatou, Sur l’itération des fonctions transcendantes entières, Acta Mathematica 47 (1926), 337–360.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    A. Fletcher and D. A. Nicks, Quasiregular dynamics on the n-sphere, Ergodic Theory and Dynamical Systems 31 (2011), 23–31.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    A. Fletcher and D. A. Nicks, Julia sets of uniformly quasiregular mappings are uniformly perfect, Mathematical Proceedings of the Cambridge Philosophical Society 151 (2011), 541–550.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    A. Fletcher and D. A. Nicks, Chaotic dynamics of a quasiregular sine mapping, Journal of Difference Equations and Applications 19 (2013), 1353–1360.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    T. Iwaniec and G. J. Martin, Geometric Function Theory and Non-linear Analysis, Oxford Mathematical Monographs, Oxford University Press, New York, 2001.Google Scholar
  20. [20]
    G. Julia, Sur l’itération des fonctions rationelles, Journal de Mathématiques Pures et Appliquées 4 (1918), 47–245.Google Scholar
  21. [21]
    B. Karpińska, Hausdorff dimension of the hairs without endpoints for λ exp z, Comptes Rendus de l’Académie des Sciences. Série I. Mathématique 328 (1999), 1039–1044.zbMATHGoogle Scholar
  22. [22]
    J. E. Littlewood and A. C. Offord, On the distribution of zeros and a-values of a random integral function. II, Annals of Mathematics 49 (1948) 885–952; errata 50 (1949), 990–991.MathSciNetCrossRefGoogle Scholar
  23. [23]
    P. Mattila and S. Rickman, Averages of the counting function of a quasiregular mapping, Acta Mathematica 143 (1979), 273–305.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    C. McMullen, Area and Hausdorff dimension of Julia sets of entire functions, Transactions of the American Mathematical Society 300 (1987), 329–342.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    J. Milnor, Dynamics in One Complex Variable, third edition, Annals of Mathematics Studies, Vol. 160, Princeton University Press, Princeton, NJ, 2006.zbMATHGoogle Scholar
  26. [26]
    R. Miniowitz, Normal families of quasimeromorphic mappings, Proceedings of the American Mathematical Society 84 (1982), 35–43.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    D. A. Nicks, Wandering domains in quasiregular dynamics, Proceedings of the American Mathematical Society 141 (2013), 1385–1392.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [28]
    L. Rempe, Topological dynamics of exponential maps on their escaping sets, Ergodic Theory and Dynamical Systems 26 (2006), 1939–1975.MathSciNetCrossRefzbMATHGoogle Scholar
  29. [29]
    Yu. G. Reshetnyak, Space Mappings with Bounded Distortion, Translations of Mathematical Monographs, Vol. 73, American Mathematical Society, Providence, RI, 1989.zbMATHGoogle Scholar
  30. [30]
    S. Rickman, On the number of omitted values of entire quasiregular mappings, Journal d’Analyse Mathématique 37 (1980), 100–117.MathSciNetCrossRefzbMATHGoogle Scholar
  31. [31]
    S. Rickman, The analogue of Picard’s theorem for quasiregular mappings in dimension three, Acta Mathematica 154 (1985), 195–242.MathSciNetCrossRefzbMATHGoogle Scholar
  32. [32]
    S. Rickman, Quasiregular Mappings, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 26, Springer-Verlag, Berlin, 1993.CrossRefzbMATHGoogle Scholar
  33. [33]
    P. J. Rippon and G. M. Stallard, Iteration of a class of hyperbolic meromorphic functions, Proceedings of the American Mathematical Society 127 (1999), 3251–3258.MathSciNetCrossRefzbMATHGoogle Scholar
  34. [34]
    D. Schleicher, Attracting dynamics of exponential maps, Annales Academiae Scientarium Fennicae. Mathematica 28 (2003), 3–34.MathSciNetzbMATHGoogle Scholar
  35. [35]
    H. Siebert, Fixpunkte und normale Familien quasiregulärer Abbildungen, Dissertation, University of Kiel, 2004;
  36. [36]
    H. Siebert, Fixed points and normal families of quasiregular mappings, Journal d’Analyse Mathématique 98 (2006), 145–168.MathSciNetCrossRefzbMATHGoogle Scholar
  37. [37]
    N. Steinmetz, Rational Iteration, De Gruyter Studies in Mathematics, Vol. 16, Walter de Gruyter & Co., Berlin 1993.CrossRefzbMATHGoogle Scholar
  38. [38]
    D. Sun and L. Yang, Quasirational dynamical systems, (Chinese) Chinese Annals of Mathematics. Series A 20 (1999), 673–684.MathSciNetzbMATHGoogle Scholar
  39. [39]
    D. Sun and L. Yang, Quasirational dynamic system, Chinese Science Bulletin 45 (2000), 1277–1279.CrossRefGoogle Scholar
  40. [40]
    D. Sun and L. Yang, Iteration of quasi-rational mapping, Progress in Natural Science. English Edition 11 (2001), 16–25.MathSciNetGoogle Scholar
  41. [41]
    H. Wallin, Metrical characterization of conformal capacity zero, Journal of Mathematical Analysis and Applications 58 (1977), 298–311.MathSciNetCrossRefzbMATHGoogle Scholar
  42. [42]
    V. A. Zorich, A theorem of M. A. Lavrent’ev on quasiconformal space maps, Mathematics of the USSR-Sbornik 3 (1967), 389–403; Translation of Matematicheskiı Sbornik. Novaya Seriya 74 (1967), 417–433 (in Russian).CrossRefGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2014

Authors and Affiliations

  1. 1.Mathematisches SeminarChristian-Albrechts-Universität zu KielKielGermany
  2. 2.School of Mathematical SciencesUniversity of NottinghamNottinghamUK

Personalised recommendations